Israel Nathan Herstein

Israel N. Herstein in Berkeley, 1987

Israel Nathan Herstein (March 28, 1923 – February 9, 1988)[1] was a mathematician, appointed as professor at the University of Chicago in 1951. He worked on a variety of areas of algebra, including ring theory, with over 100 research papers and over a dozen books.

Herstein was born in Lublin, Poland, in 1923. His family emigrated to Canada in 1926, and he grew up in a harsh and underprivileged environment where, according to him, "you either became a gangster or a college professor."[2] During his school years he played football, ice hockey, golf, tennis, and pool. He also worked as a steeplejack and as a barker at a fair. He received his B.S. degree from the University of Manitoba and his M.A. from the University of Toronto. He received his Ph.D from Indiana University in 1948. His advisor was Max Zorn. He held positions at the University of Kansas, Ohio State University, University of Pennsylvania, and Cornell University before permanently settling at the University of Chicago in 1962. He was a Guggenheim Fellow for the academic year 1960–1961.

He is known for his lucid style of writing, as exemplified by his Topics in Algebra, an undergraduate introduction to abstract algebra that was published in 1964. A more advanced text is his Noncommutative Rings[3] in the Carus Mathematical Monographs series. His primary interest was in noncommutative ring theory, but he also wrote papers on finite groups, linear algebra, and mathematical economics.

He had 30 Ph.D. students, traveled and lectured widely, and spoke Italian, Hebrew, Polish, and Portuguese. He died from cancer in Chicago, Illinois, in 1988. His doctoral students include Miriam Cohen, Susan Montgomery, Karen Parshall, Claudio Procesi, Lance Small, and Murray Schacher.

Selected publications


  1. Heise, Kenan (10 February 1988). "Israel Herstein, U. of C. Mathematics Professor". Chicago Tribune.
  2. "Obituary: Israel Nathan Herstein". Bulletin of the London Mathematical Society. London Mathematical Society. 21 (6): 594–600. 1989. doi:10.1112/blms/21.6.594. Retrieved March 5, 2012.
  3. Wonenburger, Maria J. (1969). "Review: Noncommutative rings by I. N. Herstein, Carus Mathematical Monographs, no. 15, MAA, 1968" (PDF). Bull. Amer. Math. Soc. 75 (4): 714–717. doi:10.1090/s0002-9904-1969-12256-1.
  4. Miers, C. Robert (1978). "Review: On the Lie ring of a simple ring by I. N. Herstein" (PDF). Bull. Amer. Math. Soc. 84 (2): 231–234. doi:10.1090/S0002-9904-1978-14461-9.


External links

This article is issued from Wikipedia - version of the 7/25/2016. The text is available under the Creative Commons Attribution/Share Alike but additional terms may apply for the media files.